The Link Between Lithium and Weight Gain

Young woman drinking water in the bedroom
Miguel Sanz / Getty Images

The mood-stabilizing drug lithium remains an effective mainstay of treatment for bipolar disorder—but unfortunately, it can cause weight gain. Although the possibility of gaining weight while taking lithium is well known, this side effect does not affect everyone who takes the medication.

Approximately 25% of people gain weight from taking lithium, according to a review article published in Acta Psychiatrica Scandinavica. After analyzing all relevant published medical studies, the authors reported an average weight gain of 10 to 26 pounds among those who experience this troubling side effect.

Although the biological mechanisms that lead to lithium-related weight gain are not entirely clear, researchers speculate that several processes are likely involved. Additionally, several factors can influence the likelihood of gaining weight while you're taking lithium.

Timing and Risk Factors

Most people with bipolar disorder take lithium long term to stabilize mood and prevent manic and depressive episode relapses. Your risk of gaining weight while taking lithium is greatest during the first two years of treatment. This risk might be increased if you're already carrying some excess weight when you start taking the medication.

Lithium-related weight gain appears to level off after the first two years, although you might also gain weight for other reasons unrelated to the medication.

Additionally, evidence suggests that the risk of lithium-related weight gain could be dose-dependent. This means that the likelihood of weight gain increases along with the amount of lithium in your bloodstream. However, not all research studies have found this relationship, as noted in a study published in 2016 by the International Journal of Bipolar Disorders study.

Taking other medications that might also cause weight gain along with lithium also increases your risk of putting on extra pounds. Common examples of such drugs include:

Why Does Lithium Cause Weight Gain?

Despite the fact that lithium has been used in the United States for the treatment of treat bipolar disorder since 1970, the mechanisms that provoke weight gain in some people remain unclear. Several theories have been proposed. These processes may work alone or in combination to cause weight gain in people on lithium therapy.

Early weight gain after starting lithium therapy could represent regaining pounds that were previously lost unintentionally. This situation might apply if you experienced a manic episode—which can lead to weight loss due to disinterest in eating and increased activity—before starting lithium.

Lithium often triggers increased thirstiness. Quenching your thirst with high-calorie beverages, such as full-calorie soda or fruit juice, is a possible contributor to weight gain. Lithium might also cause sodium and water retention in people who consume a high-salt diet, which can lead to added bodyweight.

Reduced thyroid function, or hypothyroidism, is a well-known potential complication of long-term lithium treatment. This condition leads to a reduced metabolic rate, which in turn leads to weight gain.

Women taking lithium are significantly more likely to develop hypothyroidism than are men, as reported in a review article published in 2013 by the Thyroid Research.

Other hormones and brain signaling chemicals that affect hunger, blood sugar regulation, and fat and energy storage might play a role in lithium-related weight gain. As these processes are very complex and regulated at multiple levels in the body, additional research is needed to determine the possible influence of lithium.

When to See a Doctor

Contact your doctor right away if you develop any signs or symptoms that might suggest an underactive thyroid gland such as:

  • A lump near your Adam's apple
  • Dry hair and/or skin
  • Feeling cold most of the time
  • Forgetfulness
  • Irregular menstrual periods
  • Unexplained constipation
  • Unusual sensations in your hands or feet

A Word From Verywell

We understand your concern about gaining weight while on lithium therapy. Weight gain is understandably distressing both in terms of your self-image, and your physical and mental well-being. Keep in mind, however, that lithium-associated weight gain only occurs in approximately 25% of people who take the medication.

Additionally, there are several common-sense steps you can take to minimize and perhaps even avoid this side effect, including:

  • Stick to a healthy diet. Limit your consumption of high-calorie, sugary beverages, such as sodas, fruit juices, sugary coffee drinks, and smoothies. Instead, drink low-calorie or noncaloric beverages to quench your thirst. Water with a twist of lemon or lime, hot or iced herbal tea, and decaffeinated coffee are a few healthful options. 
  • Stay physically active. If you're not getting much exercise currently, talk with your doctor about getting started. Remember, anything that gets you up and moving counts as physical activity. Walking is always a good option, but the possibilities are almost limitless.
  • Monitor your weight regularly. If the number on the scale starts creeping up or your clothes feel tighter, talk with your doctor about the next steps. She might recommend consulting with a dietitian to review your current diet, a change in your medications or their dosages, or another strategy. 
Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Torrent C, Amann B, Sánchez-moreno J, et al. Weight gain in bipolar disorder: pharmacological treatment as a contributing factor. Acta Psychiatr Scand. 2008;118(1):4-18. doi:10.1111/j.1600-0447.2008.01204.x.

  2. Gitlin M. Lithium Side Effects and Toxicity: Prevalence and Management Strategies. Int J Bipolar Disord. 2016;4:27. doi:10.1186/s40345-016-0068-y

  3. Gitlin M. Lithium Side Effects and Toxicity: Prevalence and Management Strategies. Int J Bipolar Disord. 2016;4:27. doi:10.1186/s40345-016-0068-y

  4. Hypothyroidism. U.S. National Library of Medicine. Reviewed November 21, 2019.

  5. Kibirige D, Luzinda K, Ssekitoleko R. Spectrum of Lithium-Induced Thyroid Abnormalities: A Current PerspectiveThyroid Res. 2013 Feb 7;6(1):3. doi:10.1186/1756-6614-6-3

  6. Bauer I, Gálvez J, Hamilton J et al. Lifestyle interventions targeting dietary habits and exercise in bipolar disorder: A systematic reviewJ Psychiatr Res. 2016;74:1-7. doi:10.1016/j.jpsychires.2015.12.006

Additional Reading